A Case of Hyperammonemic Encephalopathy After 11 Years of Valproate Therapy

Journal of Clinical Psychopharmacology (Impact Factor: 3.24). 07/2008; 28(3):361-2. DOI: 10.1097/JCP.0b013e31817275b6
Source: PubMed
10 Reads
  • Source
    • "No formal protocol exists for managing these clinical situations, but it is consensual that the first procedure must be the discontinuation of VPA. Usually the pharmacological treatment applied is the same as for hepatic encephalopathy , combined with drugs that may interact with the mechanism of action of VPA (L-carnitine) (Carr & Sherwsbury 2007; Stewart 2008). Nonabsorbable disaccharides are considered the standard of care for hepatic encephalopathy and include lactitol and lactulose, the latter being the most frequently used (Cash et al. 2010; Naranjo et al. 1981). "
    [Show abstract] [Hide abstract]
    ABSTRACT: A patient with an early diagnosed epilepsy Valproic acid is one of the most widely used antiepileptic drugs. Hyperammonemic encephalopathy is a rare, but potentially fatal, adverse drug reaction to valproic acid. A patient with an early diagnosed epilepsy, treated with valproic acid, experienced an altered mental state after 10 days of treatment. Valproic acid serum levels were within limits, hepatic function tests were normal but ammonia levels were above the normal range. Valproic acid was stopped and the hyperammonemic encephalopathy was treated with lactulose 15 ml twice daily, metronidazole 250 mg four times daily and L-carnitine 1 g twice daily. Monitoring liver function and ammonia levels should be recommended in patients taking valproic acid. The constraints of the pharmaceutical market had to be taken into consideration and limited the pharmacological options for this patient's treatment. Idiosyncratic symptomatic hyperammonemic encephalopathy is completely reversible, but can induce coma and even death, if not timely detected. Clinical pharmacists can help detecting adverse drug reactions and provide evidence based information for the treatment.
    SpringerPlus 12/2013; 2(1):13. DOI:10.1186/2193-1801-2-13

  • Annales d Endocrinologie 10/2005; 66(5):440-440. DOI:10.1016/S0003-4266(05)81932-8 · 0.87 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Valproic acid and its derivatives are commonly used to treat many psychiatric conditions in the elderly. Hyperammonemia is a less common but important side effect of these drugs. The elderly patient appears highly vulnerable to this side effect of this group of medications. In this paper, we systematically review the published literature for hyperammonemia induced by valproic acid and its derivatives. We describe the three reported cases and review possible treatment strategies for this condition.
    Case Reports in Medicine 02/2009; 2009(1687-9627):802121. DOI:10.1155/2009/802121
Show more

Similar Publications